Ohio, 2005

Flood and Hail in Ohio, June 28, 2005

June 28, 2005 · NWS ILN · 10 events in 8 counties and zones

5 thunderstorm wind, 4 hail, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$32,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 28, 1:49 AM EST, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 28, 1:49 AM EST, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
249 AM EDT TUE JUN 28 2005

.SHORT TERM (TODAY THROUGH WEDNESDAY NIGHT)...
THERE WAS SOME ISOLATED CONVECTIVE ACTIVITY...MAINLY SW OF THE FCST
AREA...ASSOCIATED WITH AN UPPER LOW/TROF.  TEMPERATURES WERE MAINLY
IN THE LOW TO MID 70S.

FOR TODAY...THE AFOREMENTIONED UPPER TROF AND S/W WILL WORK ACROSS
THE AREA.  THERE IS MODERATE INSTABILITY WITH PW(S) AROUND 1.75
INCHES.  GIVEN THIS...AND CONSIDERING MET AND MAV GUIDANCE POPS...IT
APPEARS THAT COVERAGE WILL BE MORE EXPANSIVE THAN MONDAY...SO HIGH
LIKELY POPS WHICH ARE A BIT BELOW THE MAV AND MET GUIDANCE SEEMS
REASONABLE...TAPERING OFF INTO THE EVENING.

TONIGHT...WILL CARRY ONLY SLIGHT CHANCE POPS AFTER MIDNIGHT.
LOW TEMPS WILL BE SOMEWHAT LOWER THAN THIS MORNING IN THE UPPER 60S
TO LOWER 70S.

ON WEDNESDAY...ANOTHER S/W MOVES ACROSS THE FCST AREA. NAM TIME
HEIGHT PROFILES SHOW MORE MID AND HIGH LEVEL MOISTURE THAN THE GFS
DOES...AND THIS IS REFLECTED IN HIGHER MAV THAN MET GUIDANCE HIGH
TEMPS...IN THE LOWER 90S COMPARED WITH MID TO UPPER 80S.  ALSO...MAV
GUIDANCE POPS ARE LOWER AS WELL.  WILL COMPROMISE ON BOTH...LEANING
SOMEWHAT TOWARD THE MAV/GFS...WITH CHANCE POPS TAPERING OFF INTO THE
EVENING AGAIN WITH LOWS NEAR 70 WEDNESDAY NIGHT.

&&

.PREVIOUS DISCUSSION...
(ISSUED 150 AM EDT TUE JUN 28 2005)

AVIATION (06Z-06Z)...
TIMING CONVECTION AT TAF SITES WILL BE MAIN CHALLENGE. MOST
ACTIVITY HAS DIMINISHED ACROSS THE AREA BUT CANNOT RULE OUT SOME
DEVELOPMENT BEFORE DAYBREAK ESPECIALLY IN WESTERN LOCATIONS CLOSER
TO AXIS OF SHEARED SHORT WAVE. HAVE DECIDED TO HOLD OFF ON
PRECIPITATION FOR THE SCHEDULED RELEASE AND CONTINUE TO MONITOR
TRENDS. BETTER CHANCE OF CONVECTION WILL COME WITH HEATING.
LIMITED TEMPO TSRA TO EARLY TO MID AFTERNOON WITH VCTS OR CB
DESIGNATOR USED AT TIMES OF LOWER PROBABILITY. IT APPEARS THAT
SHOWERS AND THUNDERSTORMS WILL HAVE DIMINISHED AND/OR MOVED EAST
OF THE TAF SITES BEFORE 00Z.

(ISSUED 340 PM EDT MON JUN 27 2005)

LONG TERM (WEDNESDAY THROUGH MONDAY)...
CDFNT LOCATED NEAR OR N OF FCST AREA STARTING 12Z WED. SLY FLOW
AHEAD OF IT COMBINED WITH AXIS OF H5 TROF AT ROUGHLY THE SAME TIME
WILL INCREASE CHANCE OF SHOWERS OVER FCST AREA DURING THE DAY. HAVE
ENDED PRECIP OVER THE WEST BY 0Z THURS AND THE EAST BY 6Z AS THE
FRONT WASHES OUT AND NEVER GETS THROUGH THE FCST AREA. DAYTIME HOURS
ON THURS BRINGS ANOTHER FRONT RIDING ALONG WASHED OUT BOUNDARY FROM
PREVIOUS ONE WITH THE LOW IN THE UPPER MIDWEST TRACKING N OF THE
GTLKS. H5 PATTERN WEAKENS BUT THE MEAN TROFFINESS GENLY RUNS FROM
SRN GTLKS THROUGH THE OH AND TNVLYS. OVERNIGHT WED SHOWS THE NRN
PORTION OF THE H5 TROF BECOMING ZONAL FROM ABOUT THE OHRVR NWD. THE
SFC FNT THURS BECOMES MORE OPEN AS THE FORCING SHIFTS WELL TO THE N.
WAVES WILL MOVE THROUGH THE ZONAL FLOW AND ONLY CHANCE POPS EXPECTED
LATER IN THE DAY WITH BEST CHANCE TO THE N...LOW OR SCHC TO THE S AS
THE SFC WAVE OPENS.

BY FRI...GFS HAS SOME POST FRONTAL SHOWERS TO THE S EARLY IN THE
DAY...WILL LEAVE OUT ATTM UNLESS SRN FCST OFFICES ARE HITTING IT UP.
SFC HI BUILDS OVER THE UPPER MIDWEST AND NRLY FLOW IS PROGGED OVER
FCST AREA THROUGH 18Z SAT AS THE HI TRACKS TOWARD KTOL. STILL A GOOD
AMOUNT OF DOWNWARD MOTION SAT AND SAT NIGHT WHILE SUN SEES RETURN
FLOW WHICH JUST SLIGHTLY BUILDS H5 HEIGHTS. FCST TO REMAIN DRY SUN
AS THE SFC FRONT AND ANY FORCING IS IN THE MIDWEST...WELL W OF FCST
AREA. H5 HEIGHTS CONTINUE TO BUILD SUN AND MON...AND THE SFC FNT
ISNT PROGGED TO BE ANYWHERE NEAR FCST AREA DURING THIS TIME. A
QUICKER PROGRESSION MAY LEAD TO SHOWER ACTIVITY LATER MON...WILL
LEAVE OUT PRECIP ATTM AND SEE WHERE ITS PROGGED TOMORROW.

MAV IS TOO WARM AND TOO DRY ON WED...ALTHOUGH THE TREND IS TO LOWER
POPS AND INCREASE TEMPS. PREFER THE BLEND OF MAV/MET WHICH IS CLOSE
BUT SLIGHTLY COOLER THAN FWC AND CLOSE TO FWC POPS. RAISED A DEGREE
FROM PREVIOUS FCST WED AND WED NITE...SIMILAR TO PREV FCST THURS AND
THURS NITE. ON FRI...HIGH BUILDS IN AND NRLY FLOW KEEPS COOLER TEMPS
OVER FCST AREA...POSSIBLY DIPPING INTO THE 50S OVERNIGHT. SAT TEMPS
WERE TOO COOL...EVEN WITH CAA...SKIES SHOULD BE MOCLEAR AND THIS
WILL ALLOW BOUNDARY LAYER TO RISE INTO THE 80S WITH LOWER
HUMIDITIES. HIGH MAINTAINS COOLER AND DRIER AIR OVER US SAT AND SAT
NIGHT...WITH A SLOW INCREASE IN TEMPS EXPECTED SUN AND MORE SO ON
MON.

FRANKS

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jun 28, 3:59 AM EST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
459 AM EDT TUE JUN 28 2005

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-290900-
ADAMS OH-AUGLAIZE OH-BOONE KY-BRACKEN KY-BROWN OH-BUTLER OH-
CAMPBELL KY-CARROLL KY-CHAMPAIGN OH-CLARK OH-CLERMONT OH-CLINTON OH-
DARKE OH-DEARBORN IN-DELAWARE OH-FAIRFIELD OH-FAYETTE OH-FAYETTE IN-
FRANKLIN OH-FRANKLIN IN-GALLATIN KY-GRANT KY-GREENE OH-HAMILTON OH-
HARDIN OH-HIGHLAND OH-HOCKING OH-KENTON KY-LEWIS KY-LICKING OH-
LOGAN OH-MADISON OH-MASON KY-MERCER OH-MIAMI OH-MONTGOMERY OH-
OHIO IN-OWEN KY-PENDLETON KY-PICKAWAY OH-PIKE OH-PREBLE OH-RIPLEY IN-
ROBERTSON KY-ROSS OH-SCIOTO OH-SHELBY OH-SWITZERLAND IN-UNION OH-
UNION IN-WARREN OH-WAYNE IN-
459 AM EDT TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN
KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO.

.DAY ONE...TODAY

NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY. ONE OR TWO
STORMS COULD BECOME STRONG ENOUGH TO PRODUCE WIND DAMAGE. IN
ADDITION...THE STORMS WILL PRODUCE HEAVY RAINFALL WHICH COULD RESULT
IN LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY HAZARDOUS WEATHER TODAY...SPOTTER
ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Jun 28, 5:29 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
629 AM EDT TUE JUN 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     HAIL             1 SE CAMBRIDGE CITY     39.80N 85.16W
06/28/2005  0.75 INCH        WAYNE              IN   TRAINED SPOTTER

0603 AM     HAIL             DUBLIN                  39.81N 85.21W
06/28/2005  0.75 INCH        WAYNE              IN   AMATEUR RADIO

            ALSO 4-6 INCH TREE LIMBS DOWN,1 TREE UPROOTED

&&

HUGHES

The radar

The Cincinnati radar (KILN), 97 km away, was scanning. The volume nearest the first event began at 11:02 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 1 flood. Local standard time, as filed.

Hail, Darke

When
June 28, 6:03 AM EST to 6:07 AM EST
Where
Darke County, New Madison
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.967, -84.700

Thunderstorm Wind, Madison

When
June 28, 12:30 PM EST to 12:36 PM EST
Where
Madison County, 3 mi E of London
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.883, -83.400

Several trees and large limbs were downed.

Hail, Franklin

When
June 28, 12:50 PM EST to 12:54 PM EST
Where
Franklin County, 2 mi W of Upper Arlington
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.033, -83.100

Thunderstorm Wind, Greene

When
June 28, 1:45 PM EST to 1:48 PM EST
Where
Greene County, Xenia
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
BROADCAST MEDIA
Coordinates
39.683, -83.933

Trees were knocked down.

Thunderstorm Wind, Licking

When
June 28, 1:55 PM EST to 1:59 PM EST
Where
Licking County, Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
40.067, -82.400

A 30-foot by 30-foot section of a roof was ripped off of a building on the southeast side of town. A construction trailer was turned on its side, and a steel overhang was pulled off of a home, causing minor damage to a wall.

Hail, Madison

When
June 28, 1:59 PM EST to 2:04 PM EST
Where
Madison County, 3 mi W of Mt Sterling
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.717, -83.317

Thunderstorm Wind, Warren

When
June 28, 2:00 PM EST to 2:04 PM EST
Where
Warren County, 4 mi E of Waynesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
39.533, -84.000

Two trees were downed on the west side of Caesar Creek State Park. Penny size hail also fell for a short period.

Thunderstorm Wind, Pickaway

When
June 28, 2:20 PM EST to 2:24 PM EST
Where
Pickaway County, 4 mi W of Orient
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
DEPT OF HIGHWAYS
Coordinates
39.800, -83.233

Several 20-inch tree limbs were downed along London Road.

Hail, Clark

When
June 28, 2:35 PM EST to 2:40 PM EST
Where
Clark County, South Charleston
Measured
1.75 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
39.817, -83.633

Flood, Madison

When
June 28, 3:00 PM EST to 5:00 PM EST
Where
Madison forecast zone
Reported by
NEWSPAPER
Coordinates
39.894, -83.400 (the zone’s center; the record gives no point)

Thunderstorms produced heavy rain across portions of eastern Madison county during the afternoon. A barn was flooded to the south of West Jefferson.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2005Every state in 2005This day in weather historyWarnings in Ohio, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5462071, 5462072, 5462073, 5462074, 5462078, 5462075, 5462079, 5462076, 5462077, 5462080.